Sometimes a chance encounter with one disease reveals a far more sinister one waiting in the wings. For Holly Clark, it was a case of teenage acne that led to the discovery of an undiagnosed disease – autoimmune hepatitis – that had begun to rob her of her energy and health.
If the antibiotic she had been taking for acne hadn’t produced strange symptoms, it may have been years before she learned that her immune system was waging war against her liver, causing scarring that could eventually damage that vital organ irreversibly.
Two years ago, the vibrant teen was a sophomore at Norfolk’s Maury High School, enjoying an active social and school life and much success in her favorite sports – soccer and volleyball.
But she found herself totally exhausted after a day at school and soccer practice. She said school suddenly became overwhelming.
“I dreaded soccer practice because all I wanted to do was lie down and rest. Even simple chores were difficult,” she recalls. “I thought everyone felt like me, and if I just got more sleep or worked out a little harder, I’d get stronger.”
So she pushed herself.
That winter she thought she might have mononucleosis, so she went to her pediatrician, Dr. Robert Fink at Pediatric Specialists. Though a blood test was negative for mono, a series of further blood tests revealed there may be problems elsewhere. A persistent rash, joint pain and exhaustion, plus elevated liver enzymes indicated an autoimmune disease may be the culprit. Holly’s mom, Kathy Clark, has a nursing background and knew this had to be something serious.
So when Dr. Fink sent Holly to see Dr. Chris Gabriel, CHKD pediatric rheumatologist, they went right away, not knowing what to expect.
“I was terrified,” Kathy said. “We figured it had to be something very wrong if Holly needed a specialist.”
Dr. Gabriel, who specializes in chronic autoimmune diseases, had seen symptoms like Holly’s turn out to be a form of lupus, which is often diagnosed in young women like Holly who develop joint pain and extreme exhaustion. But he was very suspicious about the medication she was taking for her acne.
Was the antibiotic minocycline having an unwanted effect on this pretty teenager? Or did she have lupus or another type of autoimmune disease?
“Since minocycline is a common treatment for acne, we had to consider if it could be causing her symptoms,” Dr. Gabriel said. “I wanted her to stop taking it right away because it can mask other serious problems, and we needed to get to the root of her problem.”
“I had to give 17 vials of blood for all the tests Dr. Gabriel ordered!” Holly recalls. “He called us on Saturday, the day after our appointment, to tell us that I didn’t have lupus and that my problem could possibly be a reaction to medication. When my daddy learned the good news, he ran into my room to hug me. He got all teary-eyed when he told me that I wasn’t sick.”
Chris Clark, though elated that Holly didn’t have lupus, knew she still wasn’t out of the woods. “Somehow I felt like we could deal with whatever came along, but I soon learned there can be things nearly as bad as lupus.”
Considering a medication connection, Dr. Gabriel focused on minocycline-induced autoimmune hepatitis as a diagnosis because of elevated liver enzymes and called his colleague, Dr. Marc Tsou, a pediatric gastroenterologist at CHKD who specializes in liver diseases. The two agreed that if the medication was causing the problem, it could go away without treatment after the antibiotic was stopped; so they waited for blood tests to show if there was improvement.
Her liver enzymes declined at first – a good sign – but then they shot up again. Proteins from liver cells, when present in the blood in large amounts, indicate a problem in the liver. So Dr. Tsou recommended taking a biopsy of Holly’s liver for a definitive diagnosis.
“I was really scared when they wanted to do a liver biopsy,” Holly said. “But Dr. Tsou was so reassuring, and he helped me understand that it could let us know once and for all why I was feeling this way.”
The biopsy uncovered liver damage and pointed to a diagnosis of autoimmune hepatitis, probably unrelated to the medication she had been taking for acne.
Autoimmune hepatitis is a chronic disease that is often undetected in its early stages and, if left untreated, causes serious damage to the liver. Fortunately, Dr. Tsou told the Clarks, Holly’s condition was caught early and damage to her liver was not extensive. With medications to support her liver and curb her immune system response, she should be able to avoid further scarring, which can lead to cirrhosis (damage), he said.
“For many young people with autoimmune hepatitis there are no early signs of liver disease until they are in full liver failure.” In such cases, a liver transplant may be the child’s only chance for survival, Dr. Tsou said.
“In many ways, we feel that Holly was fortunate to have had symptoms from the acne medication that prompted a more extensive evaluation,” he said.
Dr. Tsou explained autoimmune hepatitis. “The natural antibodies that normally protect the body against diseases actually attack the liver. When the immune system mistakenly recognizes the body’s own organs as foreign, it can develop antibodies against the organs and cause various illnesses,” he said. Rheumatoid arthritis and lupus are two such illnesses. Autoimmune hepatitis is another. All are chronic conditions which require prednisone (a steroid) and other supportive medications (immunosuppressants) for control and treatment.
“We’re so lucky CHKD had all the experts there for us to get at the root of the problem. We took Holly to the Mayo Clinic for a second opinion, where they confirmed Dr. Gabriel’s and Dr. Tsou’s diagnosis,” Kathy said. “I can’t tell you how much CHKD has meant to us. And it’s given us peace of mind.”
For Holly, daily doses of prednisone and an immunosuppressant since last fall have helped her regain her life and vigor.
“She has blood tests every few weeks to ensure the drugs’ effectiveness, adequately curbing her autoimmune response,” Kathy said. “We hold out hope that in the future she may be able to go off the prednisone and no longer have the side effects, like shakiness and restlessness.”
Even if the medications can be stopped, Holly will be monitored for life because relapses can occur.
“Taking drugs daily was difficult for me to accept at first because I never believed in drugs before,” Holly said. “I even hated taking my acne medicine. But I know what I have to do to stay well, and I’ll do whatever it takes.”
Now 17 and a senior at Maury, Holly has regained her strength, energy and enthusiasm for the sports she loves to play. She has maintained starting positions on two varsity teams at Maury – soccer and volleyball – and competes regionally at the highest competitive level for her age with her club soccer team.
Her mom is her greatest fan. “Holly has persevered academically and athletically, despite her illness,” Kathy said. “She and Kimberly are very close and really support each other.” Holly and her sister, Kimberly, 16, love the fishing trips on the family boat that Holly now has energy to enjoy.
“It was very hard to watch her suffering so much and struggling to be normal,” Kathy added. “Her approach to everything she does is with passion and a desire to succeed. I’m confident that the successes she has earned in her social, academic and athletic life will be repeated in her fight to be healthy again.”
Holly is optimistic. “I know that I may have to fight this disease for the rest of my life, and there will be good days and bad days. But it is the good days that I live for, and I have a wonderful family to help me get through the bad days.”
Drs. Gabriel and Tsou practice with Children’s Specialty Group PLLC at CHKD and Dr. Fink practices with CHKD Health System’s Pediatric Specialists.
This story was featured in the forth quarter 2005 issue of KidStuff, a publication of Children's Hospital of The King's Daughters.